Alert archive / Iowa / Red Flag Warnings in 2020
Red Flag Warning 6, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Oct 8, 2020, 1:31 PM CDT for 10 counties in Iowa; Nobles County, Pipestone County, Rock County, Minnesota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2020, 1:31 PM CDT (18:31 UTC)
- Expired
- Oct 8, 2020, 6:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Nobles County, MN, Pipestone County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2528 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
056 WWUS83 KFSD 081831 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 131 PM CDT Thu Oct 8 2020 IAZ001-002-012>014-020>022-031-032-MNZ089-097-098-SDZ256>258- 082300- /O.NEW.KFSD.FW.W.0006.201008T1831Z-201008T2300Z/ Lyon-Osceola-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Nobles-Pipestone-Rock-Middle James River Valley- Middle Big Sioux River Valley- Lower James River To Lower Big Sioux River Valley- 131 PM CDT Thu Oct 8 2020 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 001, 002, 012, 013, 014, 020, 021, 022, 031, 032, 089, 097, 098, 256, 257, AND 258... The National Weather Service in Sioux Falls has issued a Red Flag Warning, which is in effect until 6 PM CDT this evening. * AFFECTED AREA...Fire weather zones 001, 002, 012, 013, 014, 020, 021, 022, 031, and 032 in northwest Iowa. Fire weather zones 089, 097, and 098 in southwest Minnesota. Fire weather zones 256, 257, and 258 in South Dakota. * WIND...Southeast winds will continue at a gusty 25 to 35 mph through the afternoon. * HUMIDITY...Lowest afternoon humidity values from 20 to 25 percent, with some recovery likely late. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
469 WWUS83 KFSD 082314 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 614 PM CDT Thu Oct 8 2020 ...RED FLAG WARNING FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA, SOUTHWEST MINNESOTA, AND NORTHWEST IOWA HAS EXPIRED... IAZ001-002-012>014-020>022-031-032-MNZ089-097-098-SDZ256>258- 090015- /O.EXP.KFSD.FW.W.0006.000000T0000Z-201008T2300Z/ Lyon-Osceola-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Nobles-Pipestone-Rock-Middle James River Valley- Middle Big Sioux River Valley- Lower James River To Lower Big Sioux River Valley- 614 PM CDT Thu Oct 8 2020 ...RED FLAG WARNING HAS EXPIRED FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 001, 002, 012, 013, 014, 020, 021, 022, 031, 032, 089, 097, 098, 256, 257, AND 258... Humidity levels have begun to increase slightly this evening. Although southeast winds are slightly weaker than earlier today, gusts of 20-30 mph remain possible this evening. After sunset, humidity levels will continue to rise to 30 to 50 percent. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Oct 8, 12:42 PM CDT, 49 minutes earlier.
Area forecast discussion, Oct 8, 12:42 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1242 PM CDT Thu Oct 8 2020 .UPDATE... Issued at 1051 AM CDT Thu Oct 8 2020 Main weather concern today continues to be fire weather. Somewhat a mismatch in locations of the lowest humidity (more toward I-29 and eastward) and the highest potential for 25+ mph wind gusts (mainly I-29 westward). Did end up lowering dewpoint values a touch given trends in the high-resolution guidance and the observed values largely lagging upward trend with flow out of surface ridge to east. Some high resolution guidance actually hovers dewpoint readings closer to 30-32 today in the east and those areas susceptible to easterly/southeasterly downslope through early afternoon, before a slightly more moist surface trajectory expands eastward with the trend toward more of south/southeast component. Likely will see a few spots drop to 20-25 percent humidity for a time. Have expanded the Very High Grassland Fire Danger into much of northwest IA and southwest MN as a result. At this point, have not gone with critical conditions for any point, but will have to watch the areas east of the James River and into much of southwest MN/northwest IA. Current thinking is that will approach or very briefly touch the critical combination around early to mid afternoon (will take a little longer for winds to increase in SW MN/NW IA). && .SHORT TERM...(Today and Tonight) Issued at 303 AM CDT Thu Oct 8 2020 Surface high pressure currently drifting by to the north is providing mostly clear skies and temperatures that have cooled into the 40s for most locations. Not out of the question that there is some patchy valley fog lurking out there, however satellite and webcams are void of such activity as of now. As we move thru the day, the main concern will once again be low relative humidities and breezy winds providing for some fire weather concern (discussed further in the Fire Weather section). Expect southeasterly winds to increase to 15 to 20 mph by late morning with some gusts to around 30 mph, especially west of I-29. Afternoon highs in the 70s are expected with lower 80s toward the MO River Valley. May even see some upper level wildfire smoke begin to filter into the region as well. Fairly mild overnight temperatures should preside tonight with winds remaining somewhat elevated and dewpoints on the increase. Look for widespread 50s, closer to the 60 degree mark across NW Iowa. .LONG TERM...(Friday through Wednesday) Issued at 303 AM CDT Thu Oct 8 2020 A very mild day for Friday ahead of an incoming dry front/surface trough. Have continued the trend of bumping high temperatures closer to the 75th percentile which would suggest mid to upper 80s, hovering around record values for some locations. Winds will become northwesterly thru the day as previously mentioned boundary moves thru. Northerly winds for Saturday will help push temperatures back into the 70s for most which is still above average for this time of year. A breezy day expected for Sunday ahead of incoming wave and associated front. Forecast soundings would suggest 30+ kts of winds sitting above the surface (90th percentile of climatology) which should provide gusts in excess of 30-35 mph when mixed down to the surface. Have thus raised winds above the blended guidance. By evening, will start to watch precipitation/thunderstorm chances arrive with latest guidance focusing the better chances near and especially east of I-29. Both deterministic and ensemble guidance in fairly good agreement with at least some amount of measurable precip over this area and thus suspect POPs will continue to trend higher as a better consensus in timing evolves. Models struggle on how to handle troughing for next week with the EC/Canadian more amplified and the GFS hanging up a broader upper level trough. In either case, expect cooler temperatures back closer to seasonal normals along with mostly dry conditions. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1242 PM CDT Thu Oct 8 2020 Largest issue to aviation concerns through the period will be impacts from low-level wind shear developing this evening with partial decoupling and the increasing winds off-surface. Maximum winds should be near/above 2000 ft AGL, with gradual veering of direction of the low-level jet through the night. Otherwise, surface winds are likely to gust to 22 to 32 knots for most of the area during the afternoon, somewhat lesser toward eastern portions of southwest MN and near the Iowa Great Lakes. && .FIRE WEATHER... Issued at 303 AM CDT Thu Oct 8 2020 Elevated fire weather concerns in place yet again today with afternoon temperatures working into the lower 70s across SW MN and near 80 along the MO River Valley. Dewpoints will be on the increase from southwest to northeast thru the day but start off in the 30s for most locations. This will result in minimum RH values falling into the mid to upper 20s for a period. Meanwhile, breezy southeasterly winds will also be in place, again with the stronger winds initially closer to the MO River. The question is will there be an overlap in the lowest RH values (NW IA) and the strongest winds (near/west of the James River in SD). To complicate things further, HRRR smoke model suggest we'll see some upper level wildfire smoke start to drift in which was evident on satellite imagery prior to sunset last evening. This has the potential to have at least a minor impact on overall mixing. HREF probabilities are also less than convincing for achieving critical values for any extended period of time. With all of that in mind, will forgo any Red Flag Warning for today given the uncertainty and borderline nature of values but wind and RH values will certainly sit in the near critical value range and will need to be monitored closely thru the morning hours for additional trends. Will highlight these elevated fire concerns thru other means and headline in the fire weather forecast. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...Chapman SHORT TERM...Kalin LONG TERM...Kalin AVIATION...Chapman FIRE WEATHER...Kalin
Hazardous weather outlook, Oct 8, 3:29 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 329 AM CDT Thu Oct 8 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-090830- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 329 AM CDT Thu Oct 8 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Breezy southeasterly winds and low relative humidity will result in elevated fire danger across the area this afternoon. People are urged to exercise extreme care with respect to outdoor activities that could cause a fire. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 8, 11:04 AM CDT, 2 hours 27 minutes before
Special Weather Statement National Weather Service Sioux Falls SD 1104 AM CDT Thu Oct 8 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-082330- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, Ponca, Allen, South Sioux City, Huron, De Smet, Arlington, Lake Preston, Brookings, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Flandreau, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 1104 AM CDT Thu Oct 8 2020 Southeast winds will continue to increase through mid-afternoon across the area, with wind gusts of 22 to 32 mph likely. With low humidity and very dry vegetation, elevated fire danger will occur this afternoon. Potential exists for near critical conditions mainly east of the James River. Planned burning should be avoided and extra caution should be given to any outdoor activity that may spark a fire. Any fire that does form may have the potential to spread quickly.
Nearby
Red Flag Warnings in Iowa, 2020Red Flag Warnings in Minnesota, 2020Red Flag Warnings in South Dakota, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.